Virginia, 2022

Damaging Winds in Virginia, July 21, 2022

July 21, 2022 · NWS AKQ · 7 events in 4 counties and zones

A cold front and weak upper level trough crossed the mountains and moved into central Virginia during the afternoon on July 21. This resulted in the development of scattered severe thunderstorms which produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A cold front and weak upper level trough crossed the mountains and moved into central Virginia during the afternoon on July 21. This resulted in the development of scattered severe thunderstorms which produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 1:12 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 21, 1:12 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
212 PM EDT Thu Jul 21 2022

.SYNOPSIS...
Hot conditions are expected today ahead of a weakening cold
front. Scattered late afternoon and evening thunderstorms are
expected ahead of the front. Hot but less humid conditions are
expected behind the front Friday. Hot conditions continue
through the weekend as an upper level ridge builds across the
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 210 PM EDT Thursday...

A ~988 mb occluded low pressure located NE of the Great Lakes
this afternoon continues to slowly move N this afternoon with a
trailing cold front that has made it E of the mountains and is
approaching central VA. Meanwhile, an upper level ridge is
centered over the sub- tropical western Atlantic, with high
pressure co- located at the surface. Deep layer SW flow
prevails over the region today with the ridge offshore and the
trough and cold front approaching from the NW. 850mb
temperatures are progged to be around 20-22C during peak
heating, and this combined with deep mixing and downslope flow
should push high temperatures into the mid to upper 90s (even
lower to mid 90s at the immediate coast). Afternoon dewpoints
should mix down somewhat into the lower 70s over the Piedmont
keeping heat indices generally below 105F. However, dewpoints
should remain in the mid 70s along and E of the I-95 corridor
with heat indices generally 105-109F, and ~110F along the
western shore of the Bay and Hampton Roads where dewpoints
remain in the mid to upper 70s. Lowered highs a couple of
degrees but increased dew points by about the same, resulting in
heat indices remaining about the same. Upper 70s dews over the
Eastern Shore will allow for a few isolated locations possibly
reaching 110F heat indices briefly. Have kept the Excessive
Heat Warnings and Heat Advisories in effect.

Isolated storms have begun to develop this afternoon across the
Piedmont and are expected to become scattered and increase in
coverage this afternoon into this evening ahead of the cold
front. SBCAPE of 3000-4500 J/kg, bulk shear of 20-25 kt (higher
N), modest low level lapse rates, and increasing 3CAPE will
result in the potential for multicell clusters developing and
maturing as they move E with locally strong to damaging wind
gusts possible. Cannot rule out isolated large hail either but
wind will be the primary threat. SPC has placed most of the area
under a slight risk (level 2/5) for severe weather with the
entire FA under a severe thunderstorm watch until 8 PM.
Convection quickly tapers off after 8-9 PM. The cold front drops
into the area tonight. Most shower/tstms should dissipate
overnight. However, 20-30% PoPs linger near the Albemarle and
Currituck Sounds in closer proximity to the front. Forecast low
temperatures range from the upper 60s/around 70F W to the mid
70s E.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 350 AM EDT Thursday...

Drier mid-level air arrives behind the front Friday. This
should allow afternoon dewpoints to mix down into the mid 60s NW
to lower 70s SE. Still hot, just not quite as hot with high
temperatures in the lower to mid 90s. However, heat indices are
expected to be less, mid 90s to around 100F, given lower
dewpoints. There is a slight chc of a shower/tstm along the
Albemarle Sound. Mostly sunny and dry elsewhere. Mostly clear,
warm, and humid Friday night with lows in the lower to mid 70s.

Continued hot Saturday as an upper level ridge builds across
the Tennessee Valley. However, the general consensus amongst the
21/00z numerical models is for a weak trough to linger off the
Southeast coast (a remnant of the mid-level cold front), and
this does produce some weakness in the ridge across the Mid-
Atlantic. Therefore, the latest guidance has backed off on
potential triple digit heat with the latest Forecast highs in
the mid/upper 90s Saturday. Dewpoints during peak heating again
range from the mid 60s NW to lower 70s SE. However, with
temperatures a few degrees warmer, heat indices could approach
105F across eastern/SE VA and NE NC. Mainly dry Saturday, with
only a slight chc of an afternoon shower/tstm W of the Chowan
River.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 350 AM EDT Thursday...

Warm and humid Sunday night with low temperatures in the 70s
Sunday night under a mostly clear sky as the upper level ridge
builds into the Mid-Atlantic. Sunday should be a very hot day
with the upper ridge aloft ahead of a trough and cold front
digging across the Great Lakes and Ohio Valley. The 21/00z
guidance has dropped 850mb temperatures to 20-22C supporting
highs in the mid/upper 90s, with a few readings around 100F
possible, but not quite as hot as some earlier guidance
indicated. Heat indices likely reach 105-109F along and E of the
I-95 corridor. Dry Sunday with subsidence under the upper
ridge. The ridge breaks down Monday as the aforementioned trough
and cold front approach from the NW. Forecast highs drop a few
degrees into the lower to mid 90s (but more humid) along with a
30-40% chc of afternoon showers/tstms. This boundary settles
over the area Tuesday according to the latest guidance, with
highs in the upper 80s to around 90F and a 30-50% chc of
afternoon/evening showers/tstms. The boundary pushes S of the
area Wednesday with a diminishing chc of showers/tstms and high
temperatures in the upper 80s to lower 90s. Lows early next week
will generally range through the 70s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 210 PM EDT Thursday...

A cold front has moved E of the mountains this afternoon and
will slowly advance E through tonight. VFR inland and MVFR CIGs
(due to CU) closer to the coast primarily across SE VA/NE NC.
CU increase this afternoon into tonight with thunderstorms
developing and increasing in coverage. A few storms have already
begun to form in the Piedmont. Storms may be severe and have the
potential to produce damaging winds. Isolated instances of hail
cannot be ruled out. Storms end from W to E this evening with
most of the convection over by 8-9 PM. MVFR/IFR VIS and MVFR
CIGs will be possible with any storms. Mainly cirrus overnight
as clouds thin across the NW Piedmont but linger across the SE
half of the FA. VFR conditions prevail from tonight through Fri. High
pressure off the Southeast coast prevails Saturday and Sunday.
VFR and dry Friday through Sunday. Another cold front approaches
from the NW Monday bringing a chc of afternoon showers/tstms.

&&

.MARINE...
As of 350 AM EDT Thursday...

Low pressure is tracking ENE near the Ontario/Quebec border
early this morning while high pressure remains anchored off the
SE CONUS coast. The gradient between these two features is
resulting in a SW wind around 15 kt, with gusts to 20 kt. Seas
are ~3 ft, and waves are likely 2-3 ft. SW winds will remain
elevated through late aftn/evening ahead of the approaching
trailing cold front. Sustained wind speeds will average 15-18 kt
(highest on the ocean/Currituck Sound) with gusts around 20 kt.
Will maintain current SCAs for the bay (ending at 1 PM) and
Lower James (ending at 7 PM). Have issued a new SCA for the
Currituck Sound until 7 PM to account for 20-25 kt gusts, most
frequent during the aftn (when mixing over adjacent land areas
is greatest). Confidence remains too low to include the rest of
the rivers and the in the SCA. However, occasional gusts to
20-25 kt are possible this aftn. In addition, isolated to
scattered tstms during the 3-10 PM timeframe will likely
necessitate SMWs, with 50 kt gusts possible in the strongest
storms. Winds become W and diminish to 5-10 kt late tonight-Fri
AM as the cold front washes out over the area. Sub-SCA
conditions are expected this weekend into early next week with
S-SW winds averaging 10-15 kt as the high remains anchored off
the SE coast.

Waves of 2-3 ft will subside to 1-2 ft by Friday. Seas will
build to 3-4 ft, with 5 ft seas possible 20 nm offshore in the
nrn two coastal zones (N of Parramore Island). Seas subside to
2-3 ft by Fri- Fri night. However, with sustained winds just
under 20 kt and an offshore component to the wind direction,
agree with the previous forecaster's thinking that SCAs are not
necessary for the Atlantic coastal waters. Will continue with a
low rip current risk for all beaches today and tomorrow (Fri).
Nearshore seas will be 3 to 3.5 feet today, but periods will be
short (and wind direction parallel to the coastline)...so a
widespread rip current threat is not expected despite the
slightly elevated seas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>025.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
     030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075-076-
     079>083-087-088-092-099-100-511>522.
     Excessive Heat Warning until 8 PM EDT this evening for VAZ077-
     078-084>086-089-090-093-095>098-523>525.
MARINE...Small Craft Advisory until 7 PM EDT this evening for ANZ633-
     638.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ/RMM
SHORT TERM...AJZ
LONG TERM...AJZ
AVIATION...RMM
MARINE...ERI
Hazardous weather outlook, Jul 21, 1:15 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
215 PM EDT Thu Jul 21 2022

MDZ021>025-NCZ012>017-030>032-102-VAZ064-075-076-079>083-087-088-092-
099-100-511>522-221815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland-
Richmond-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Greensville-Sussex-Southampton-Accomack-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
215 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Scattered strong to severe storms will be possible this afternoon
into early this evening with damaging winds the primary threat.
Isolated instances of large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot conditions are expected this weekend. Heat index values are
expected to range from 100 to 105 degrees Saturday, and 105 to 110
degrees Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-060>062-065>069-509-510-221815-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
215 PM EDT Thu Jul 21 2022

...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe storms will be possible this afternoon
into early this evening with damaging winds the primary threat.
Isolated instances of large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot conditions are expected this weekend. Heat index values are
expected to approach 100 degrees Saturday, and 100 to 105 degrees
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ077-078-084>086-089-090-093-095>098-523>525-221815-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Surry-
James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-York-Newport News-Hampton/Poquoson-
215 PM EDT Thu Jul 21 2022

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

Scattered strong to severe storms will be possible this afternoon
into early this evening with damaging winds the primary threat.
Isolated instances of large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot conditions are expected this weekend. Heat index values are
expected to range from 100 to 105 degrees Saturday, and 105 to 110
degrees Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 21, 1:11 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
211 PM EDT Thu Jul 21 2022

VAZ068-069-513-211845-
Western Chesterfield VA-Powhatan VA-Amelia VA-
211 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern
Chesterfield, central Amelia and southeastern Powhatan Counties
through 245 PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chula, or near Moseley, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moseley, Bon Air, Tuckahoe, Chula, Scotts Fork, Chesterfield Court
House, Winterpock, Pilkinton, Midlothian, Winterham, Pocahontas State
Park, Skinquarter, Beach, Holly Hills, Clayville and Genito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Virginia.

&&

LAT...LON 3748 7785 3756 7765 3756 7762 3755 7760
      3755 7759 3754 7760 3753 7759 3738 7752
      3736 7752 3733 7757 3730 7792 3739 7794
TIME...MOT...LOC 1810Z 250DEG 19KT 3738 7786

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Poche
Special weather statement, Jul 21, 1:44 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
244 PM EDT Thu Jul 21 2022

VAZ065-211930-
Mecklenburg VA-
244 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of western Mecklenburg
County through 330 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hitesburg, or near Virgilina, moving northeast at 30 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Chase City, Clarksville, Boydton, Buffalo Springs, Nelson, Spanish
Grove, John H Kerr Dam, Finchley, Skipwith, Fairview, Rogers Corner,
Richardson, Buffalo Junction, Keats, Eppes Fork and John H Kerr
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Virginia.

&&

LAT...LON 3658 7873 3658 7872 3663 7871 3668 7869
      3669 7865 3664 7858 3664 7856 3670 7865
      3684 7853 3682 7849 3681 7842 3678 7835
      3654 7824 3654 7873 3656 7874
TIME...MOT...LOC 1843Z 246DEG 22KT 3654 7867

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Special weather statement, Jul 21, 1:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
259 PM EDT Thu Jul 21 2022

VAZ083-512-516-211930-
Eastern Hanover VA-New Kent VA-Eastern Henrico VA-
259 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern New
Kent and southeastern Henrico Counties through 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Highland Springs, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Talleysville, Highland Springs, Bottoms Bridge, Wrights Corner,
Mountcastle, Orapax Farms, Elko, Sandston, Glendale, Richmond
International, Quinton, Fair Oaks, Browns Corner, Varina and New Kent
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and east central Virginia.

&&

LAT...LON 3750 7737 3757 7729 3761 7709 3760 7707
      3745 7707 3745 7711 3747 7713 3747 7716
      3749 7716 3748 7717 3749 7718 3744 7721
      3743 7738
TIME...MOT...LOC 1859Z 266DEG 11KT 3747 7730

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Poche
Special weather statement, Jul 21, 2:01 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
301 PM EDT Thu Jul 21 2022

VAZ080>082-514-516-211945-
Charles City VA-Prince George VA-Dinwiddie VA-Eastern Henrico VA-
Eastern Chesterfield (Including Col. Heights) VA-
301 PM EDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of southeastern
Chesterfield, northwestern Charles City, northwestern Prince George,
southeastern Henrico and northeastern Dinwiddie Counties, the City of
Colonial Heights, the City of Hopewell and the City of Petersburg
through 345 PM EDT...

At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bellwood to near Matoaca to near
Dinwiddie. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Petersburg, Dinwiddie, Hopewell, Colonial Heights, Fort Lee, Roxbury,
Virginia State University, Chester, Prince George, Bellwood, Dewitt,
Matoaca, Sutherland, Ettrick, Jordans Point, Carson, Chesterfield
Court House, Chesterfield, Wayside and Birchett Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central, south central, southeastern and east central Virginia.

&&

LAT...LON 3743 7747 3744 7721 3749 7718 3749 7716
      3747 7716 3747 7713 3745 7711 3744 7709
      3699 7740 3696 7746 3703 7777
TIME...MOT...LOC 1901Z 272DEG 17KT 3742 7747 3729 7749 3708 7764

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

MM
Special weather statement, Jul 21, 2:21 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT Thu Jul 21 2022

VAZ065-212000-
Mecklenburg VA-
321 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern
Mecklenburg County through 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Boydton, or 16 miles north of Henderson, moving east
at 25 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
South Hill, Brodnax, La Crosse, Boydton, Beechwood, John H Kerr Dam,
Forksville, Richardson, Bracey, Keats, Eppes Fork, John H Kerr
Reservoir, Baskerville, Palmer Springs and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Kerr Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to a safe shelter.
Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Virginia.

&&

LAT...LON 3679 7807 3678 7806 3678 7803 3655 7805
      3654 7851 3664 7852
TIME...MOT...LOC 1920Z 262DEG 20KT 3655 7838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Special weather statement, Jul 21, 2:33 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Thu Jul 21 2022

VAZ081>083-085-089-090-518-520-212015-
Charles City VA-New Kent VA-Prince George VA-Surry VA-Middlesex VA-
Eastern King William VA-Eastern King and Queen VA-James City VA-
333 PM EDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of west central
Middlesex, southeastern King and Queen, Charles City, northeastern
Prince George, New Kent, southeastern King William, northwestern
James City and northwestern Surry Counties through 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Talleysville to near Hopewell. Movement was
east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Kent, Charles City, West Point, Claremont, Talleysville, Roxbury,
Adkins Store, Rustic, Ruthville, Providence Forge, Holdcroft,
Barhamsville, Little Plymouth, Shacklefords, Eltham, Chickahominy
Shore, Wayside, Mountcastle, Cohoke and Lanexa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central, eastern, south central, southeastern and east central
Virginia.

&&

LAT...LON 3766 7662 3723 7692 3724 7694 3723 7693
      3722 7693 3733 7724 3759 7713
TIME...MOT...LOC 1932Z 268DEG 16KT 3755 7707 3732 7728

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Poche

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
July 21, 2:35 PM EST
Where
Chesterfield County, 0.88 mi NE of Kingsland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.330, -77.420

A large tree branch fell down onto a power line on Longmeadow Boulevard.

Thunderstorm Wind, Dinwiddie

When
July 21, 2:35 PM EST
Where
Dinwiddie County, 6.19 mi SE of Dewitt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.960, -77.580

Trees fell down and blocked the road at Walkers Mill Road just north of VA-40. Mckenney Highway was closed in both directions according to the Department of Highways.

Thunderstorm Wind, Chesterfield

When
July 21, 2:40 PM EST
Where
Chesterfield County, 3.89 mi WSW of Kingsland
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
37.290, -77.490

Large tree limbs fell down along Sandy Ford Road at Woodpecker Road.

Thunderstorm Wind, Chesterfield

When
July 21, 2:43 PM EST
Where
Chesterfield County, 2.82 mi NNW of Ettrick
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
37.270, -77.430

Large tree limbs fell down and partially blocked the road north of the intersection of Lakeview Road and Branders Bridge Road.

Thunderstorm Wind, Prince George

When
July 21, 2:55 PM EST
Where
Prince George County, 2.35 mi SSW of Poe
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Utility Company
Coordinates
37.150, -77.350

A large tree limb fell down onto a power line near the intersection of VA-648 and South Crater Road.

Thunderstorm Wind, Prince George

When
July 21, 3:05 PM EST
Where
Prince George County, 2.07 mi S of Poe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.150, -77.330

Numerous trees fell down in the Templeton area with numerous power outages also reported in the area.

Thunderstorm Wind, Lancaster

When
July 21, 3:15 PM EST
Where
Lancaster County, 1.29 mi WNW of Iberis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.740, -76.470

Numerous trees fell down in southern Lancaster county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045988, 1045989, 1045990, 1045992, 1045994, 1045996, 1045998.